Virginia, 2007

Damaging Wind in Virginia, September 27, 2007

September 27, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm downed trees near Jordan Mines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm downed trees near Jordan Mines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 2:20 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 27, 2:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT WILL ENTER THE BLUE RIDGE EARLY TONIGHT...THEN CROSS
SOUTH SIDE VIRGINIA BY FRIDAY MORNING. HIGH PRESSURE WILL SETTLE
INTO THE NORTHEASTERN UNITED STATES...BEFORE EXITING BY THE NED OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
BEST UPPER DIFFLUENCE IS IN THE WESTERN COUNTY WARNING AREA FROM
TAZEWELL UP THROUGH GREENBRIER AND BATH COUNTY LATE THIS AFTERNOON
AND THIS EVENING AHEAD OF THE SHORT WAVE COMING OUT OF THE TENNESSEE
VALLEY. SOME DRY AIR ALOFT ON THE SOUNDINGS COMBINED WITH DECENT
CAPES DUE TO SURFACE HEATING TODAY MAY RESULT IN A FEW STRONG TO
SEVERE THUNDERSTORMS. BUT ONCE THE SUN SETS THE INTENSITY WILL
DIMINISH.

MODELS BRING THE LONG WAVE TROF THROUGH THE COUNTY WARNING AREA BY
00Z SATURDAY. THE 850 MB FRONT IS THROUGH THE SOUTHEAST COUNTY
WARNING AREA BY 18Z FRIDAY. 25 TO 35 KNOT 850 MB WINDS BEHIND THE
FRONT ON FRIDAY...SO 15 TO 25 KNOT WIND GUSTS THROUGH SUNSET ON FRIDAY
STILL LOOK REASONABLE.

RELATIVE HUMIDITY FORECAST EAST OF THE BLUE RIDGE HAS ALL THE
MOISTURE OUT OF THE AREA BY 18Z FRIDAY WITH ANY REMAINING UPSLOPE
CLOUDS IN THE WEST GONE BY THE END OF THE DAY.

TEMPERATURES RETURN TO NEAR NORMAL FOR THE END OF SEPTEMBER SO
EXPECT THAT GUIDANCE SHOULD HAVE A GOOD HANDLE ON THE MAXIMUM AND
MINIMUM TEMPERATURES BEHIND THE FRONT THROUGH THE WEEKEND.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
COOLER AIR WILL ARRIVE THIS WEEKEND...WITH AN DECENT EASTERLY
COMPONENT KEEPING TEMPS AT OR SLIGHTLY BELOW GUIDANCE ON MAX AND
MIN T. HIGH PRESSURE WILL BE IN A FAVORABLE POSITION FOR SUNDAY
MORNING TO BE THE COLDEST IN A FEW DAYS. DRY AIRMASS WILL LIMIT
CLOUDS ALSO...AS DEWPOINTS MIX INTO THE UPPER 30S IN SPOTS ON SATURDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ECMWF/GFS DIFFER WITH HANDLING OF UPPER RIDGE JUST OFF THE
MID ATLANTIC COAST BY THE MIDDLE OF NEXT WEEK. OP GFS KEEPS A
CLOSED H5 590DM HIGH IN PLACE...WHICH DIFFERS FROM ENSEMBLES AND
ECMWF...WHICH HAVE A WEAK TROUGH ALONG THE EAST COAST..AFTER A NEG
TILT H5 LOW CROSSES THE GREAT LAKES. NONETHELESS...BOTH SOLUTIONS
WOULD MEAN SOMETHING OF AN EASTERLY COMPONENT ACROSS THE
CWA...WITH SLIGHTLY WARMER H85 TEMPS ON OUR WESTERN FRINGE.
SO...EXPECTING TEMPERATURES TO REMAIN NEAR NORMAL OR SLIGHTLY
ABOVE. AS WINDS TURN MORE TO THE S IN THE WESTERN CWA ON
THURSDAY...SOME POP UP STORMS ARE POSSIBLE AND WERE HANDLED WITH
SLT CHC POPS. ALSO...TEMPS MAY RUN WARMER THIS DAY TOO...AHEAD OF
A WEAK BOUNDARY MOVING INTO THE OHIO VALLEY...WHICH WILL PROBABLY
FALL APART BEFORE IT REACHES OUR REGION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS AS OF
1730UTC. THE BEST COVERAGE OF RAIN IS STILL EXPECTED TO BE FROM
SMYTH AND TAZEWELL COUNTY UP THROUGH BATH AND ROCKBRIDGE COUNTY.
EXPECT IFR T MVFR CEILINGS AND VISIBILITIES WITH ANY OF THESE
STORMS. THE CHANCE OF RAIN REMAINS IN THE FORECAST FOR BLF AND LWB
UNTIL THE FRONT PASSES FRIDAY MORNING. MODELS HAVE IN MVFR UPSLOPE
CLOUDS FRIDAY MORNING...BUT PUSH OF DRY AIR IS STRONG AND CLOUDS
WILL BE CLEARING OUT BY 18Z FRIDAY.

WINDS WILL BECOME GUSTY FRIDAY DUE TO THE CROSS BARRIER FLOW
BEHIND THE COLD FRONT...SFC GUSTS TO 25 KTS PSBL AT ALL TAF SITES
DURING THE DAYLIGHT HOURS FRIDAY.

HIGH PRESSURE SETTLING OVER THE AREA FOR THE WEEKEND WILL RESULT
IN MUCH LIGHTER WIND SPEEDS FOR SATURDAY INTO EARLY NEXT WEEK.
MAINLY VFR FLIGHT CONDITIONS CAN BE EXPECTED FROM SATURDAY THROUGH
MONDAY...HIGH PRESSURE RESULTING IN CLEAR SKIES. LATE NIGHT RIVER
FOG WILL BE COMMON IN THE MOUNTAIN VALLEYS SUNDAY AND MONDAY
MORNINGS...COVERAGE LIMITED TO JUST THE VALLEYS...AND AFFECTING
MAINLY LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...AMS
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/PM
Hazardous weather outlook, Sep 27, 10:59 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT THU SEP 27 2007

VAZ018>020-WVZ043>045-281100-
CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
1159 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH ANY STORMS
THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NCZ001>006-018>020-VAZ007-009>017-022>024-032>035-043>047-058-059-
WVZ042-281100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-
1159 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 27, 2:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU SEP 27 2007

VAZ022-023-272100-
BOTETOURT VA-ROANOKE VA-
354 PM EDT THU SEP 27 2007

...STRONG THUNDERSTORM TRACKING THROUGH ROANOKE COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF THE CITY OF SALEM...OR ABOUT 2
MILES NORTHEAST OF GLENVAR...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SALEM AT 400 PM EDT...CATAWBA AT 405 PM
EDT...ROANOKE AIRPORT AT 415 PM EDT...HOLLINS AT 420 PM EDT...
CLOVERDALE AT 425 PM EDT...DALEVILLE AT 430 PM EDT...

THIS STORM WILL LIKELY PRODUCE SMALL HAIL...GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

JDS
Special weather statement, Sep 27, 3:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT THU SEP 27 2007

VAZ019-023-272100-
BOTETOURT VA-ALLEGHANY VA-
403 PM EDT THU SEP 27 2007

...STRONG THUNDERSTORM MOVING TOWARD THE COVINGTON AREA...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JORDAN MINES...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...CALLAGHAN AT 415 PM
EDT...COVINGTON AT 420 PM EDT...HOLLINS AT 430 PM EDT... GLEN
WILTON AT 435 PM EDT...CLIFTON FORGE AT 440 PM EDT...

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO BEWARE OF FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM

JDS
Special weather statement, Sep 27, 3:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU SEP 27 2007

VAZ020-024-272100-
BATH VA-ROCKBRIDGE VA-
409 PM EDT THU SEP 27 2007

...STORM WITH FREQUENT LIGHTNING NEAR MILLBORO...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING OVER
MILLBORO...OR ABOUT OVER NIMROD HALL...MOVING NORTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...GOSHEN AT 430 PM EDT...YOST AT
435 PM EDT...BELLS VALLEY AT 445 PM EDT...

EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF
THIS STORM.

JDS

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
September 27, 3:15 PM EST
Where
Alleghany County, 1 mi NW of Jordan Mines
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.690, -80.133

Three trees were downed on Route 610.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60119.